NIOSHTIC-2 Publications Search
Lamotrigine-induced seizures in a child: case report and literature review.
Thundiyil-JG; Anderson-IB; Stewart-PJ; Olson-KR
Clin Toxicol 2007 Mar; 45(2):169-172
INTRODUCTION: Lamotrigine is an antiepileptic agent. There is only one previous report of a seizure associated with lamotrigine overdose with laboratory confirmation (a 2-year-old girl, lamotrigine level of 3.8 mg/L). CASE REPORT: A healthy 19-month-old boy ingested an unknown amount of his sister's lamotrigine tablets. Twenty minutes later, the child experienced generalized seizure activity lasting 10 seconds, followed by another brief self-limited seizure. Vitals signs: heart rate 152-207 bpm crying, respiratory rate 26 /min, temperature 95.7 degrees F, and pupils 3mm. The one-hour lamotrigine level = 20.3 mg/L. The child was discharged 24 hours later. LITERATURE REVIEW: Six previous case reports of lamotrigine poisoning with serum levels, as well as a retrospective review of lamotrigine exposures, are discussed. CONCLUSION: A case of lamotrigine-induced seizures in a pediatric patient is reported, with a level approximately five times the upper limit of the therapeutic range. The pediatric population may be at increased risk of seizures following lamotrigine poisoning, and serum levels may not be clinically useful for predicting outcome after overdose.
Age-groups; Biological-effects; Chemical-hypersensitivity; Children; Drug-Interaction; Drugs; Emergency-care; Emergency-treatment; Exposure-assessment; Exposure-levels; Exposure-methods; Health-hazards; Medical-monitoring; Medical-treatment; Neurological-reactions; Neurological-system; Physiological-effects; Physiological-measurements; Physiological-response; Poison-control; Poisons; Risk-analysis; Risk-factors; Statistical-analysis; Author Keywords: Lamotrigine; Seizure; Pediatric; Poisoning
Josef G. Thundiyil, School of Medicine, University of California, San Francisco, UCSF box 1369, San Francisco, CA 94143-1369
Issue of Publication
University of California, Berkeley